The pharmaceutical company Pfizer has announced a recall of more than 190,000 bottles of the popular cholesterol-control medication LIPITOR (atorvastatin). Only 40 mg pills in specific bottles are included in this recall.
The reason for the concern is that there have been reports of an uncharacteristic odor in the bottles. According to an FDA press release:
“A medical assessment has determined that the odor is not likely to cause adverse health consequences in patients taking LIPITOR. There is no need to take any action if you take LIPITOR; please continue to take your medication as prescribed by your doctor. However, if you take LIPITOR 40 mg and experience an uncharacteristic odor associated with your medication, please return the tablets to your pharmacist.”
This recall is a bit confusing and concerning for several reasons.
First, the last time there was a recall due to a strange odor, it was caused by a contamination during the manufacturing process. While the press release says that the odor is not likely to cause health consequences, we have no assurance that the contaminant itself won’t cause a health problem…and “not likely” is not the same as “definitely won’t hurt you.” (Plus, Pfizer doesn’t even know what’s causing the odor yet, so they can’t know whether the bottles or the pills inside are safe.)
Second, there is no mention of this recall on either the Pfizer, Inc. website, or Pfizer’s dedicated Lipitor website. There is no place to get additional questions answered online.
Third, the FDA website says that Pfizer is not offering a refund for returned Lipitor products. Excellent example of ducking responsibility.
If you take 40 mg LIPITOR pills, the FDA recommends calling your doctor or pharmacist, or Pfizer at 1-888-LIPITOR for more information about the specific bottles involved. If you notice a strange odor coming from your bottle of LIPITOR, take the bottle back to your pharmacist.
For more information, click here: FDA Lipitor recall information